Indiana, 2009Tornado in Indiana, August 19, 2009
August 19, 2009 · NWS LOT · 1 event in 1 county or zone
Strong to severe thunderstorms moved across parts of northwest Indiana during the late afternoon and evening hours of August 19th, producing one tornado in Chesterton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms moved across parts of northwest Indiana during the late afternoon and evening hours of August 19th, producing one tornado in Chesterton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 19, 6:19 PM CST, 13 minutes earlier.
Area forecast discussion, Aug 19, 6:19 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
719 PM CDT WED AUG 19 2009
.DISCUSSION...
429 PM...IN CORD WITH SPC HAVE EXTENDED TOR WATCH 713 TO INCLUDE
COOK...DUPAGE AND WILL AND ALL OF NORTHWEST INDIANA. LINE OF
STORMS CONTINUES TO MOVE NORTHEAST AND EXPECT THIS LINE TO AFFECT
PARTS OF WILL AND SOUTHERN COOK BEFORE ENTERING NORTHWEST INDIANA.
JUST RECEIVED AN ESTIMATED WIND GUST TO 80 MPH IN STREATOR A FEW
MINUTES AGO. ADDITIONAL ISOLATED STORMS ARE DEVELOPING AHEAD OF
THE MAIN LINE AND IN ADDITION TO HIGH WIND THREAT...TOR THREAT
ALSO CONTINUES AND MAY NEED TO EXTEND TOR WATCH ACROSS SOUTHERN
LAKE MICHIGAN. CMS
PREV DISCUSSION...
238 PM...MAIN CONCERNS THIS AFTERNOON ARE SVR WEATHER AND TORNADO
THREAT THRU THIS EVENING AS A WARM FRONT LIFTS NORTH...AND THEN
POTENTIAL FOR HEAVY RAIN AND FLOODING OVERNIGHT INTO THURSDAY
MORNING.
COMPLEX AND DIFFICULT SITUATION TO FORECAST OVER THE NEXT 12-18
HRS. CONVECTION WHICH MOVED INTO WESTERN IL ASSOCIATED WITH AN MCV
AS BEGUN TO STRENGTHEN IN THE PAST FEW HRS AND IS NOW RESEMBLING
MORE OF A SQUALL LINE. APPEARS TO BE TWO WARM FRONTS OR A MOISTURE
FRONT/BOUNDARY...WHERE DEWPOINTS JUMP FROM THE 60S TO THE 70S...
WHICH IS ENTERING THE SOUTHERN PART OF THE CWA AND THEN THE MAIN
WARM FRONT IS STILL ACROSS CENTRAL IL WHERE TEMPS JUMP FROM THE
LOWER 80S TO NEAR 90.
THE THREAT OF TORNADOES WILL BEGIN TO DIMINISH WITH SUNSET AND
LOSS OF DAYTIME HEATING...IN ADDITION TO THE WARM FRONT POSSIBLY
BEING NORTH OF THE CWA BY THEN. WHILE RECENT AND CURRENT
CONVECTIVE/RADAR TRENDS SUGGEST A LINE OF STORMS...CANNOT RULE
OUT INDIVIDUAL STORMS/SUPERCELLS EITHER AHEAD OF THE CURRENT LINE
OR DEVELOPING TO THE SOUTHWEST OF THE EXISTING LINE AND THEN
LIFTING NORTHEAST. CERTAINLY ANYTHING THAT DEVELOPS NEAR OR ALONG
THE WARM FRONT WILL HAVE THE POTENTIAL TO SPIN A TORNADO. CURRENT
TORNADO WATCH HAS THE AREA OF CONCERN HIGHLIGHTED FOR NOW BUT WILL
NEED TO MONITOR HOW FAR NORTH AND ESPECIALLY EAST THE CONVECTION
DEVELOPS AND MOVES OVER THE NEXT FEW HRS.
THIS ACTIVITY IS EXPECTED TO DIMINISH BY EARLY/MID EVENING AND
EXPECT A RELATIVELY QUIET PERIOD THRU LATE EVENING BEFORE ANOTHER
SHORTWAVE...OR TWO...MOVES ACROSS THE REGION OVERNIGHT INTO
THURSDAY MORNING. BOTH THE ECMWF AND THE GFS SEEM TO AGREE IN
PUSHING THE THREAT OF HEAVY RAIN OVERNIGHT FURTHER SOUTH ACROSS
CENTRAL IL AND CENTRAL INDIANA. HPC QPF FORECASTS ALSO FOLLOW THIS
THINKING AND WILL TREND HEAVY RAIN MENTION FURTHER SOUTH. WITH
PRECIPITABLE WATER VALUES AROUND 2 INCHES...DURATION OF HEAVY
RAINFALL WHICH MAY ONLY BE A FEW HRS COULD LEAD TO LOCALIZED
FLOODING AND PERHAPS SOME ISOLATED FLASH FLOODING.
BY THURSDAY AFTERNOON...CWA IS DRY SLOTTED AS THE VERTICALLY
STACKED LOW LIFTS NORTHEAST ACROSS THE NORTHERN LAKES. SO HAVE
TRIMMED BACK POPS BY THURS AFTERNOON LEAVING JUST A SLIGHT CHANCE
ACROSS MOST OF THE CWA. WRAP AROUND INSTABILITY SHOWERS DEVELOP
FRIDAY MORNING AND LAST THRU EARLY EVENING. EXPECTED CLOUD COVER
ALONG WITH ISOLATED SHOWERS WILL LIKELY LEAD TO A RATHER COOL MID
AUGUST DAY WITH HIGHS ONLY IN THE LOWER/MID 70S AND THAT MIGHT BE
GENEROUS DEPENDING ON ANY SUNSHINE OR LACK THEREOF IN THE MORNING.
HIGH PRESSURE BUILDS ACROSS THE REGION THIS WEEKEND WITH DRY
WEATHER EXPECTED UNTIL NEXT TUESDAY NIGHT OR WEDNESDAY WHEN A COLD
FRONT MOVES SOUTH ACROSS THE LAKES. TEMPERATURES OVER THE WEEKEND
SLIGHTLY BELOW NORMAL IN THE MID/UPPER 70S...BUT TEMPS WARM EARLY
NEXT WEEK ON THE BACK SIDE OF THE HIGH WITH MID 80S POSSIBLE BY
TUESDAY. CMS
&&
.AVIATION...
718 PM CDT
0000 UTC TAFS...SURFACE WARM FRONT EXTENDING ALONG A DBQ-RPJ-VPZ
LINE AT 00Z. FRONTAL BOUNDARY WILL CONTINUE TO LIFT NORTHWARD THIS
EVENING AS AN UPPER LEVEL DISTURBANCE SHOOTS EASTWARD OUT OF IA
ACROSS NORTHERN IL THIS EVENING. NARROW LINE OF SHWRS/TSTMS
EVIDENT WITH THIS FEATURE ON DOPPLER RADAR AND HAVE TIMED THIS 1
HOUR WIDE BAND EASTWARD THOUGH TAF SITES THIS EVENING. OTHERWISE
VARIABLE CLOUD COVER MAINLY VFR WITH GENERALLY SOUTH FLOW
PREVAILING ONCE WARM FRONT LIFTS NORTH OF IL-WI BORDER.
MORE SIGNIFICANT AREA OF CONVECTION POISED TO MOVE ACROSS NRN IL
AND NW IN LATE TONIGHT ALONG AND AHEAD OF POTENT SURFACE COLD
FRONT THAT WILL SWEEP EAST ACROSS THE AREA. GOOD UPPER SUPPORT PER
DIGGING UPPER JET STREAK COMBINED WITH DIGGING UPPER LEVEL TROUGH
AND DEEP LOW LEVEL MOISTURE SETTING THE STAGE FOR DECENT PERIOD OF
SHOWERS/TSTMS. RAIN WILL LOWER CIGS AND VSBYS THROUGH FROPA PERIOD
WITH RESIDUAL MOISTURE AND CYCLONIC FLOW ALOFT ALLOWING FOR
SHOWERS TO LINGER INTO THE MORNING HOURS.
EXPECT SCT SHWRS/TSTMS TO DEVELOP DIURNALLY THURSDAY AFTERNOON AS
COLD AIR ALOFT SETTLES ACROSS THE REGION. TIGHT PRESSURE GRADIENT
COMBINED WITH STEEP LAPSE RATES ALLOWING MIXING OF HIGHER MOMENTUM
AIR TOWARD THE SURFACE WILL LEAD TO WINDS GUSTING CLOSE TO 30 KTS
DURING THE AFTERNOON.
ED F
&&
.MARINE...
315 PM CDT
IMPRESSIVE 999 MB SURFACE LOW FOR TIME OF YEAR POISED TO PUSH EAST
ACROSS UPPER MISSISSIPPI VALLEY INTO THE UPPER GREAT LAKES REGION
TONIGHT THROUGH THURSDAY. STRONG PUSH OF LOW LEVEL MOISTURE/WARM
AIR ADVECTION FROM THE SOUTH HELPING TO FUEL TSTMS TONIGHT BOTH
AHEAD OF A WARM FRONT LIFTING NORTH AND ALONG AND AHEAD OF A COLD
FRONT THAT WILL SWEEP EAST ACROSS THE AREA THURSDAY MORNING.
STRONG COLD AIR ADVECTION (FOR AUGUST) BEHIND THE COLD FRONT LATER
THURSDAY INTO FRIDAY RESULTS IN H85 (ABOUT 4500 FT UP) TEMPS
LOWERING TO +6 DEG C BY FRIDAY NIGHT. THIS YIELDS A VERY UNSTABLE
LOW LEVEL THERMAL PROFILE ACROSS LAKE MICHIGAN AIDING GOOD MIXING
OF HIGHER MOMENTUM AIR TO THE SURFACE AND HIGHER WAVE GROWTH THEN
TYPICALLY EXPERIENCED THIS TIME OF YEAR...EVEN FOR THE SAME WIND
SPEED.
PROXIMITY OF UPPER LEVEL LOW ACROSS THE WESTERN GREAT LAKES WILL
RESULT IN UNSETTLED WX THROUGH FRI NIGHT BEFORE INCREASING DRYING
AND RISING UPPER HEIGHTS WITH BUILDING SURFACE RIDGE BRINGS CALMER
AND DRYER WEATHER LATER SATURDAY AND SUNDAY INTO MONDAY.
ED F
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
LMZ745...MIDNIGHT THURSDAY TO 9 PM THURSDAY.
&&Hazardous weather outlook, Aug 19, 3:24 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
424 PM CDT WED AUG 19 2009
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
202130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
424 PM CDT WED AUG 19 2009 /524 PM EDT WED AUG 19 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
ISOLATED TORNADOES.
WIND GUSTS TO 70 MPH.
HAIL TO THE SIZE OF QUARTERS.
TORRENTIAL RAINFALL...POSSIBLY RESULTING IN FLASH FLOODING.
FREQUENT CLOUD TO GROUND LIGHTNING.
AREAS AFFECTED...TIMING AND DISCUSSION:
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS
CENTRAL ILLINOIS AND NORTHWEST INDIANA THROUGH EARLY THIS EVENING.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL RAIN...
WIND GUSTS TO 70 MPH AND ISOLATED TORNADOES AS A WARM FRONT LIFTS
NORTH AHEAD OF THIS LINE OF STORMS.
FURTHER NORTH...SCATTERED THUNDERSTORMS ALONG WITH MODERATE RAIN
WILL CONTINUE ACROSS NORTHERN ILLINOIS THROUGH THE EVENING HOURS.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT AND
CONTINUE INTO THURSDAY MORNING. THESE THUNDERSTORMS MAY PRODUCE
TORRENTIAL RAIN AS WELL...WHICH MAY LEAD TO LOCALIZED FLOODING
OR FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CONTINUED CHANCE OF THUNDERSTORMS THURSDAY. SOME OF
THESE THUNDERSTORMS MAY PRODUCE HEAVY RAIN IN THE MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED THIS AFTERNOON INTO THIS EVENING AND
AGAIN OVERNIGHT INTO THURSDAY MORNING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-202130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
424 PM CDT WED AUG 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE OVER SOUTHERN LAKE MICHIGAN THIS
EVENING AND AGAIN OVERNIGHT. SOME OF THESE STORMS MAY PRODUCE
WIND GUSTS 35 KNOTS OR HIGHER.
STRONG WINDS WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT
AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CONTINUED CHANCE OF THUNDERSTORMS THURSDAY.
STRONG WINDS WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT
THROUGH THURSDAY EVENING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-202130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
424 PM CDT WED AUG 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE OVER SOUTHERN LAKE MICHIGAN THIS
EVENING AND AGAIN OVERNIGHT. SOME OF THESE STORMS MAY PRODUCE
WIND GUSTS 35 KNOTS OR HIGHER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CONTINUED CHANCE OF THUNDERSTORMS THURSDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
In the hours before
Local storm report, Aug 19, 5:31 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
631 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 1 S PINGREE GROVE 42.05N 88.41W
08/19/2009 E1.00 INCH KANE IL TRAINED SPOTTER
&&
BOXELLLocal storm report, Aug 19, 5:32 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
632 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND DMG 2 N ELBURN 41.92N 88.47W
08/19/2009 KANE IL TRAINED SPOTTER
TREES AND POWERLINES DOWN JUST NORTH OF ELBURN ALONG RT
47.
&&
BOXELLLocal storm report, Aug 19, 5:33 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
633 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HEAVY RAIN 2 NW CHICAGO HEIGHTS 41.53N 87.66W
08/19/2009 M1.25 INCH COOK IL TRAINED SPOTTER
STORM TOTAL SINCE 530 PM. COCORAHS REPORT.
&&
BOXELLLocal storm report, Aug 19, 5:38 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
638 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG 3 N ELBURN 41.93N 88.47W
08/19/2009 KANE IL LAW ENFORCEMENT
NUMEROUS TREES AND POWERLINES DOWN. REPORT OF A TREE DOWN
ON A HOME AND A ROOF BLOWN OFF A HOME.
&&
BOXELLLocal storm report, Aug 19, 6:15 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
715 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG N WATSEKA 40.78N 87.73W
08/19/2009 IROQUOIS IL EMERGENCY MNGR
INTERSECTION OF 2179N AND 2200E ALONG CABLE LINE ROAD.
GARAGE IS GONE. TREE LIMBS DOWN.
&&
ACSLocal storm report, Aug 19, 6:19 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
719 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HEAVY RAIN PONTIAC 40.88N 88.64W
08/19/2009 M2.45 INCH LIVINGSTON IL TRAINED SPOTTER
STORM TOTAL.
&&
ACSTornado, Porter
- When
- August 19, 6:32 PM CST to 6:45 PM CST
- Where
- Porter County, 0.83 mi WNW of Chesterton to 1.01 mi ENE of Tremont
- Rating
- EF2
- Path length
- 4 mi
- Path width
- 60 yd
- Property damage
- $1.5 million
- Reported by
- NWS Storm Survey
- Coordinates
- 41.604, -87.065
A tornado touched down in southern Chesterton east of 11th Street and southwest of South Park Drive. The tornado quickly intensified as it moved to the northeast and caused the partial collapse of a gymnasium roof at the Chesterton Junior High School. A wind gust to 105 mph was measured by an anemometer near the school. This damage along with numerous trees that were either uprooted or sheared off was caused by tornado winds reaching 110 mph. The tornado was rated EF1 at this point with a path width of 40 yards. The tornado continued to track to the northeast across the New York Central railroad tracks toward Grant Avenue where the roof of a warehouse had been peeled off and thrown about 15 yards behind the building to the north. The tornado continued to the northeast where an apartment building on Brown Avenue lost its entire roof. This damage was caused by tornado winds reaching 120 mph. The tornado damage was rated EF2 through this area with a path width of 60 yards. In the city of Chesterton, 211 structures sustained damage; 8 were completely destroyed; 54 suffered major damage, such as trees falling through roofs. The remaining 149 structures sustained damage such as missing shingles or damaged gutters. Multiple vehicles were damaged by falling debris from buildings or trees. Numerous power lines were blown down along with utility poles blown down or snapped. This EF2 damage continued northeast where an entire field of healthy old hardwood tree trunks were snapped off or uprooted. The tornado then started to slightly weaken as it approached the Interstate 94 eastbound exit/westbound entrance ramps at Indiana Highway 49. A home south of the interstate had a garage roof blown off with still numerous trees uprooted or sheared off. Tornado wind speeds here were estimated at 100 mph with an EF1 rating. Similar tree damage was noted along a path that continued to go to the northeast across Highway 49 and toward Highway 20 near Hadenfelt Road where some aluminum roofing material of a storage facility had been peeled off. Tornado wind speeds were estimated at 95 mph here and was rated EF1 with a path width of 30 yards. The tornado continued to move through a heavily forested area in the Indiana Dunes National Lakeshore, eventually crossing Highway 12. Radar imagery and an aerial survey suggests that the tornado dissipated north of Highway 12.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, August 19 to 20, 200922 injured · $25 million · EF3 · 37 events
- Damaging Winds in Vermont, August 19, 20092 deaths · $2,000 · 50 kt wind · 2 events
- Tornadoes and Damaging Winds in Minnesota, August 19, 2009$900,000 · EF1 · 10 events
- Flash Flooding and Hail in Kansas, August 19 to 20, 2009$650,000 · 1.75 in hail · 29 events
- Tornadoes and Flood in Illinois, August 19, 2009$215,000 · EF1 · 10 events
- Tornadoes and Damaging Winds in Iowa, August 19, 2009$180,000 · EF1 · 4 events
- Flash Flooding and Hail in Oklahoma, August 19 to 20, 2009$142,000 · 2 in hail · 27 events
- Tornado and Flash Flood in Missouri, August 19, 20091 injured · $28,000 · EF1 · 23 events
- Tornadoes and Heavy Rain in Iowa, August 19, 2009$139,000 · EF0 · 7 events
- Damaging Winds in Indiana, August 19, 2009$115,000 · 60 kt wind · 8 events
- Damaging Winds and Lightning Strike in Indiana, August 19, 20091 injured · $44,000 · 57 kt wind · 14 events
- Hail and Damaging Winds in Oklahoma, August 19 to 20, 2009$70,000 · 2.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193855.